[Skip to Content]
[Skip to Content Landing]
Article
June 1988

Valproic Acid Loading During Intensive Monitoring-Reply

Arch Neurol. 1988;45(6):603. doi:10.1001/archneur.1988.00520300017007
Abstract

In Reply.  —The comments by DrsLanska and Osorio are appreciated and further confirm the work of Sackellares and others in regard to stupor as an "unusual complication following the addition of valproic acid to other antiepileptic drugs."1However, their case does not directly apply to our recent article,2 since we were administering a single loading dose of valproic acid in most cases (occasionally, a second dose) to prevent a flurry of generalized tonic-clonic seizures. In our original article, 35 patients were administered a loading dose and, since that time, at least an equal number of administrations has been performed, and we have had no similar complication. In the case of Drs Lanska and Osorio, the patient appears to have developed her stuporous condition approximately 36 hours after introduction of valproic acid when she was almost at steady state (chronic therapy), having received approximately five to six half-lifes of

First Page Preview View Large
First page PDF preview
First page PDF preview
×